A study of childhood glaucoma in India presents sobering statistics on blindness in children treated with topical steroids.1 While the sociomedical conditions may not be generalizable to other cultures, it is a cautionary tale for ophthalmologists on the dangers of steroid overuse.
The study. The retrospective analysis was conducted after researchers saw a surge in steroid-induced glaucoma (SIG) at their tertiary care clinic. The rise appears to correspond to an increase in vernal keratoconjunctivitis (VKC), for which the steroids were prescribed.
The findings. Two-thirds of the children presenting with SIG were blind in either one or both eyes. What’s more: Ophthalmologists, not parents medicating their children with over-the-counter steroid eyedrops, were primarily to blame.
“We found many ophthalmologists prescribing steroids to children, in some cases for up to 8 years, and not monitoring them for glaucoma,” said coauthor Viney Gupta, MD, professor of ophthalmology at All India Institute of Medical Sciences, in Delhi.
Why? Cost is one factor for inappropriate steroid use. Dexamethasone, the most commonly prescribed topical steroid, costs 2 cents (U.S.) per bottle in India. Tacrolimus ointment, a better option, costs 2 U.S. dollars per tube. In addition, many ophthalmologists seem unaware of alternative steroid-sparing therapy, perhaps partly because the parents do not file medical negligence lawsuits, said Dr. Gupta.
He stressed that children with VKC require close monitoring for SIG because they are more likely to be steroid responders than non-VKC children.
1 Gupta S et al. Br J Ophthalmol. May 22, 2015 [Epub ahead of print].
Relevant financial disclosures—Dr. Gupta: None
For full disclosures and disclosure key, see below.
More from this month’s News in Review